question-icon

Suggest treatment for extensive edema till the calves, chronic cough and symptoms of heart failure

default
Posted on Fri, 8 Feb 2019
Question: My wife has been an diabetic since the 70's. She developed hypertension in the early 2000's. She managed both pretty well with medications. In 2012 my wife contacted west nile encephalitis & it was a game changer to her life. She was not purposely maintaining her blood sugar as she had previous & when the west nile struck her sugar levels were sky high of which was like putting gas on a fire. She was in a coma for about a wk. When she came out of coma she had left leg focal tremors & could not ambulate safely. A pneurologist prescribed levodopa which minimized her tremors somewhat but not enough to go back to work. She developed ChF in 2015. I came home & found her with a persistent cough & general weakness checked her ankles & felt fluid all the way up her calves. My daughters were not monitoring her properly. She used the" I am your mother i can take care of my self card ". Reality is she couldnt. In her unstable moments her meds were found everywhere. She would say she took them but she had not. She is having a similar moment now. I thought she was doing so well with our daughters. The latest episode has my wife with fluid from her feet to her calves. When i examed my wife she had on tights with tight socks over her tights. I told her never to restrict blood flow to her feet because of her diabetes. I even bought her diabetic socks but they were not on her, When i took the tight socks & tights off her feet looked dark & edematous. The edema extended to her calves. But in addition to cough she has an apparent cardiac belch.

doctor
Answered by Dr. Lekshmi Rita Venugopal (1 hour later)
Brief Answer:
Diagnosis: Post encephalitis syndrome

Detailed Answer:

Hello,

The symptoms your wife is experiencing is post encephalitis syndrome. It occurs due to damage to neurons in the brain as a result of encephalitis. Behavioral issues, decreased memory, muscle tremors are all symptoms of post encephalitis syndrome.

Continue Levodopa as it helps greatly in reducing tremors and muscle tone. I would also recommend starting physical therapy to improve muscle strength.

Treatment depends on the symptoms and is mainly supportive. Moreover, she should have a caretaker who can provide adequate care and attention. Make sure that she takes all her medications as scheduled. If she refuses blood sugar medications or the blood sugar is not well controlled, switching to insulin injections would be necessary. Medications for treatment of cardiac failure need to be taken regularly and daily. Skipping such medications can cause worsening of heart failure.

Please be advised to follow up with her physician as scheduled. I would also recommend screening by a psychiatrist to assess for any underlying depression.

Hope this answers your question

Regards,
Dr. Lekshmi Rita Venugopal
General & Family Physician
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 3815 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for extensive edema till the calves, chronic cough and symptoms of heart failure

Brief Answer: Diagnosis: Post encephalitis syndrome Detailed Answer: Hello, The symptoms your wife is experiencing is post encephalitis syndrome. It occurs due to damage to neurons in the brain as a result of encephalitis. Behavioral issues, decreased memory, muscle tremors are all symptoms of post encephalitis syndrome. Continue Levodopa as it helps greatly in reducing tremors and muscle tone. I would also recommend starting physical therapy to improve muscle strength. Treatment depends on the symptoms and is mainly supportive. Moreover, she should have a caretaker who can provide adequate care and attention. Make sure that she takes all her medications as scheduled. If she refuses blood sugar medications or the blood sugar is not well controlled, switching to insulin injections would be necessary. Medications for treatment of cardiac failure need to be taken regularly and daily. Skipping such medications can cause worsening of heart failure. Please be advised to follow up with her physician as scheduled. I would also recommend screening by a psychiatrist to assess for any underlying depression. Hope this answers your question Regards, Dr. Lekshmi Rita Venugopal General & Family Physician